Thunderstorm Wind, Calhoun
- When
- April 29, 6:17 AM CST
- Where
- Calhoun County, Port Lavaca Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 28.650, -96.680
Calhoun County Airport AWOS measured a gust to 59 mph.
An extensive squall line developed over the southern plains during the afternoon of the 28th and moved southward through central and east Texas during the night. The squall line reached the Middle Texas coast during the morning hours of the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
An extensive squall line developed over the southern plains during the afternoon of the 28th and moved southward through central and east Texas during the night. The squall line reached the Middle Texas coast during the morning hours of the 29th. Wind gusts up to 60 mph occurred over the Coastal Bend.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 29, 5:19 AM CST, 58 minutes earlier.
Area Forecast Discussion
National Weather Service Corpus Christi TX
619 AM CDT Wed Apr 29 2020
.DISCUSSION...
Line of convection approaching Victoria county from the north this
morning. The line has been generally weakening and should stay
sub-severe as it moves through northeast counties. Wind gusts of
40 to 50 mph have been noted with the line as it approaches. Still
uncertain how far south the line will make it. There is plenty of
CAPE east, but a general eastward shift should be occurring as
the line progresses south. Best rain chances remain northeast.
&&
.AVIATION...
Thunderstorms will move through VCT terminal over the next couple
of hours. Have not added TS to CRP TAF at this time, as confidence
is lower that the convection will reach that far south. This may
need to be added later. This convection dissipates by mid to late
morning and should be mainly dry after that with southeasterly
winds shifting to the northeast behind a cold front. MVFR
conditions this morning will become VFR by late morning and
continue through the night with weakening winds.
&&
.PREV DISCUSSION... /Issued 356 AM CDT Wed Apr 29 2020/
SHORT TERM (Today through Thursday)...
A squall line is progressing through Southeast and Central Texas
this morning. Model guidance generally keeps the convection north
of the forecast area, however the west end of the line is a bit
farther west than the guidance is initializing with. Thus, do
think there is potential for some strong storms to clip Victoria
Crossroads and northern coastal bend this morning. Gusty winds
would be the primary threat. Farther south, a strong cap is in
place and convection is less likely this morning. There will be a
period late morning into the afternoon post-squall line, pre-
frontal when daytime heating could lead to an isolated shower or
thunderstorm over the remainder of the coastal bend and southern
portions of the forecast area. Just slight chance PoPs there.
Should dry out by late-afternoon as front pushes through. Despite
the front, temperatures today should still warm into the mid and
upper 80s for much of the area.
Skies clear out tonight as drier air settles in. Will see
temperatures drop into the 50s for much of the area with lower 60s
along the coast. Temperatures warm back into the mid and upper 80s
Thursday with sunny skies.
LONG TERM (Thursday Night through Tuesday)...
Mostly clear skies and dry conditions are expected Thursday night
and Friday. Onshore flow will bring low level moisture/clouds back
across S TX through the weekend and into early next week. A warming
trend will also take place Friday through the weekend with
temperatures well above normal. Highs over the weekend through early
next week are expected to be in the triple digits across the western
half of S TX. With increasing dewpoints, afternoon heat indices are
expected to be around 105 Sunday through Tuesday. Breezy afternoons
are progged through the period.
Several short waves rounding the northern periphery of an upper
level ridge are progged to move across the region, however moisture
will be limited and the ridge will remain primarily in control,
thus, no significant precip is anticipated through the period at
this time.
MARINE...
A squall line pushing southeast through Central and Southeast
Texas will push off the upper Texas coast this morning and could
move through northern portions of the Middle Texas coastal waters.
Mainly north of Port Aransas. Very strong winds will be possible
as this line of thunderstorms moves through. A cold front will
move through during the day shifting winds east and northeast at
moderate levels. There is potential for briefly strong winds
tonight, and an SCA may be necessary.
Onshore flow will fluctuate between weak to moderate and moderate
levels Friday through Tuesday. SCEC conditions will generally be
across the bays and nearshore waters south of Port Aransas during
the afternoons, but will also be across the offshore waters at times.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 88 60 84 61 86 / 20 0 0 0 0
Victoria 85 54 85 59 86 / 50 0 0 0 0
Laredo 91 62 90 65 96 / 10 0 0 0 0
Alice 90 57 88 59 91 / 20 0 0 0 0
Rockport 86 65 81 69 82 / 30 0 0 0 0
Cotulla 90 57 90 60 96 / 10 0 0 0 0
Kingsville 90 57 88 60 90 / 20 0 0 0 0
Navy Corpus 84 66 80 69 81 / 20 0 0 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 3 PM CDT this afternoon For the
following zones: Kleberg Islands...Nueces Islands.
GM...None.
&&
PH/83...AVIATIONHazardous Weather Outlook National Weather Service Corpus Christi TX 447 AM CDT Wed Apr 29 2020 TXZ229>234-239>247-342>347-442-443-447-301000- La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio- Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg- Coastal Nueces-Coastal San Patricio-Aransas Islands- Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands- Calhoun Islands- 447 AM CDT Wed Apr 29 2020 This hazardous weather outlook is for South Texas. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible in the Victoria Crossroads and northern Coastal Bend. A few strong storms are possible with strong winds being the primary threat. A Coastal Flood Advisory is in effect for Nueces and Kleberg Islands from Port Aransas south through early afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Minor coastal flooding is possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay reports of severe weather and flooding. Use hashtags #ccspotter and #txwx GMZ230-235-250-255-270-275-301000- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM- 447 AM CDT Wed Apr 29 2020 This hazardous weather outlook is for the Middle Texas Coastal Waters. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning. A few strong storms are possible with winds gusting over 34kts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Corpus Christi TX
636 AM CDT Wed Apr 29 2020
TXZ233-234-247-347-291215-
Coastal Calhoun-Inland Calhoun-Victoria-Goliad-
636 AM CDT Wed Apr 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CALHOUN...
VICTORIA AND NORTHEASTERN GOLIAD COUNTIES...
At 636 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Smiley to near Salem to near Ganado.
Movement was south at 60 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Victoria, Port Lavaca, Guadalupe, Fannin, Victoria Colony Creek
Country Club, Weesatche, Weser, Nursery, Victoria Riverside Park,
Victoria College, Victoria Mall, Saxet Lakes, Green Lake, Inez,
Salem, Telferner, Downtown Victoria, Fordtran, Alamo Beach and
Schroeder.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2848 9656 2848 9655 2849 9653 2850 9649
2844 9644 2852 9691 2881 9758 2892 9742
2887 9730 2910 9698 2902 9683 2871 9666
2870 9667 2870 9657 2865 9663 2872 9641
2864 9642 2863 9637 2868 9635 2864 9632
TIME...MOT...LOC 1136Z 340DEG 52KT 2933 9760 2903 9690 2909 9644
LSSpecial Weather Statement
National Weather Service Corpus Christi TX
716 AM CDT Wed Apr 29 2020
TXZ232>234-245>247-346-347-447-291300-
Coastal Calhoun-Inland Calhoun-Victoria-Calhoun Islands-Coastal
Refugio-Inland Refugio-Bee-Coastal Aransas-Goliad-
716 AM CDT Wed Apr 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ARANSAS...
CALHOUN...VICTORIA...GOLIAD...REFUGIO AND CENTRAL BEE COUNTIES...
At 715 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Charco to near McFaddin to Magnolia
Beach. Movement was south at 50 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Victoria, Beeville, Port Lavaca, Refugio, Goliad, Woodsboro,
Seadrift, McFaddin, Port Oconnor, Guadalupe, Fannin, Bayside,
Quintana, Victoria Colony Creek Country Club, Victoria College,
Victoria Mall, Saxet Lakes, Bonnie View, Inez and Downtown Victoria.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2825 9660 2831 9679 2827 9712 2819 9702
2807 9723 2844 9789 2867 9777 2892 9743
2887 9730 2902 9709 2906 9692 2902 9683
2892 9679 2885 9670 2865 9663 2871 9642
2861 9649 2858 9657 2845 9640 2834 9637
TIME...MOT...LOC 1215Z 010DEG 45KT 2882 9765 2850 9701 2856 9654
LSThe Corpus Christi radar (KCRP), 126 km away, was scanning. The volume nearest the first event began at 12:17 UTC.
7 thunderstorm wind. Local standard time, as filed.
Calhoun County Airport AWOS measured a gust to 59 mph.
Aransas County ASOS measured a gust to 59 mph.
A tin roof was blown off of a building and severed power lines.
Port Aransas TCOON site measured a gust to 58 mph.
Radio transmitter tower knocked down near Robstown.
Laguna Shores Weatherflow mesonet site measured a gust to 61 mph.
NOS site at Bob Hall Pier measured a gust to 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886110, 886120, 886102, 886122, 886106, 886127, 886128.